Alert archive / Montana / Special Weather Statements in 2020
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jun 5, 2020, 9:10 PM MDT for Liberty County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2020, 9:10 PM MDT (03:10 UTC)
- Expired
- Jun 5, 2020, 9:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
County Liberty County, MT
The radar
The Great Falls radar (KTFX), 145 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
373 WWUS85 KTFX 060310 SPSTFX Special Weather Statement National Weather Service Great Falls MT 910 PM MDT Fri Jun 5 2020 MTZ011-044-045-060345- Liberty-Hill-Toole- 910 PM MDT Fri Jun 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LIBERTY...EAST CENTRAL TOOLE AND NORTHWESTERN HILL COUNTIES... At 910 PM MDT, a strong thunderstorm was located 11 miles northwest of Chester, moving northeast at 45 mph. Winds in excess of 45 mph and pea size hail are possible with this storm. Locations impacted include... Whitlash. If outdoors, seek shelter inside a building. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4855 11099 4860 11139 4900 11121 4900 11059 TIME...MOT...LOC 0310Z 206DEG 40KT 4865 11112 $$ Kredensor
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 5, 8:48 PM MDT, 22 minutes earlier.
Area forecast discussion, Jun 5, 8:48 PM MDT, 22 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 848 PM MDT Fri Jun 5 2020 .UPDATE... Will continue to see shower and thunderstorm activity across the region tonight as south to southwest flow aloft with embedded disturbances transports moisture into the region along with remnant showers from convective activity upstream over ID and NV. With lower levels stabilizing and moistening over SW MT, threat for strong wind gusts will continue to decrease through the rest of this evening. Elevated instability remains fairly high across northern portions of the forecast area tonight, but threat for stronger storms will diminish overall as an initial weak disturbance lifts out by midnight. Further west however, a disturbance lifting across NW MT could bring some late night stronger thunderstorms to areas near Glacier county. Made some adjustments to pops/wx to account for this and observed trends, but overall forecast remains on track. Hoenisch && .SYNOPSIS... Isolated to scattered showers and thunderstorms are expected this afternoon and through the overnight hours across the Northern Rockies, with a few thunderstorms possibly becoming severe. After a brief break Saturday morning, widespread showers and thunderstorms are expected to move from southwest to northeast across the region. Some thunderstorms could become severe once again Saturday afternoon and evening. In addition, periods of moderate to heavy rain is possible Saturday through Sunday morning. Accumulating mountain snow is then expected Sunday night through Monday morning as another disturbance moves across the Northern Rockies. && .AVIATION... Updated 555 PM MDT Fri Jun 5 2020 (06/00Z TAF Period) Widely scattered showers and thunderstorms affecting SW MT early this evening will decrease in coverage late this evening but additional showers and thunderstorms will move northeast across western MT overnight. Strong and erratic wind gusts are possible with thunderstorm activity in SW MT this evening with potential for these winds to reach areas far from the original cell. Brief Mtn obscuration and VFR ceilings are possible with showers/thunderstorms through this evening. Showers and thunderstorms will redevelop Saturday afternoon and become fairly widespread by late Saturday afternoon and evening. Some storms on Saturday could be severe with large hail and damaging winds, particularly across eastern portions of north-central MT. Rain and MVFR conditions become increasingly likely late Saturday as precipitation becomes more widespread. Hoenisch NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .HYDROLOGY... Shower and thunderstorm activity is expected to begin increasing this afternoon, but the potential for heavy down pours will likely hold off until Saturday. Then a widespread moderate to heavy rain event is expected to take place Saturday through Sunday morning. Additional precipitation is anticipated for Sunday and Monday but colder temperatures should slow higher elevation snowmelt. River levels remain elevated and additional rainfall/snowmelt from Saturday through Monday will bring water levels upward. Conditions will need to be closely monitored for possible impacts. && .PREV DISCUSSION... /ISSUED 555 PM MDT Fri Jun 5 2020/ Rest of the afternoon through Saturday night...primary concern throughout the period will be the threat for thunderstorms, some of which could become severe and produce large hail and damaging winds, in addition to heavy rainfall (especially Saturday and Saturday night). H500 height rises will continue to lift from southwest to northeast across the Northern Rockies through the afternoon as ridging advances east out over the Northern High Plains. Strong warm air advection (WAA), especially in the mid-levels, will overspread the region from this afternoon and into the mid-evening hours as the upper level ridge moves overhead. At the same time, a low level jet characterized by southeast winds at H850 of 30-50kts will develop by early this evening and advect moisture into the region, especially across Central and North Central Montana where surface dewpoint temperatures will climb into the 40s to low 50s. All of this (synoptic scale ascent due to the WAA and increasing instability/moisture) combined with diurnal heating and orographic effects will help to promote isolated to scattered shower and thunderstorm development and coverage across portions of Southwest through North Central Montana from this afternoon and into the early morning hours on Saturday. Some thunderstorms over this timeframe could become severe and produce large hail up to quarter size and damaging winds gusts, but coverage of these severe storms is expected to isolated in nature at best. Height falls will begin to overspread the Northern Rockies by Saturday morning as a digging trough over the Pacific Northwest interacts with a H500 closed/cutoff low over Southern California. As the Pacific Northwest trough digs into the Great Basin Saturday afternoon it will absorb the closed/cutoff low over Southern California, and then lift northeast to over Eastern Montana by Saturday night. Abundant Pacific moisture will be advected northeast in the mid- to upper levels and across the Northern Rockies through Saturday and Saturday night. While a brief break in precipitation is possible during the mid-morning hours on Saturday, showers and thunderstorms are quickly expected to expand in areal coverage by the early afternoon as they move east northeast from Idaho/Western Montana and across the CWA. As storms move into Central and North Central Montana Saturday afternoon/evening and interact with increasing instability, expect some storms to possibly become severe. Any storm that becomes severe on Saturday will be capable of producing large hail up to golf ball size and damaging winds up to 70 mph. In addition to the threat for severe weather on Saturday, thunderstorms will be capable of producing heavy rainfall which could lead to flooding, especially in urban areas. A transition to more of a stratiform rain event is then expected during the evening and overnight hours on Saturday, with additional chances for moderate to heavy rain across the region, especially across Central and North Central Montana. - Moldan Sunday and Monday...A much colder system quickly moves into the region by Sunday into Monday, which will bring another round of rain along with mountain snow to Southwest through North Central Montana. The colder air associated with this system will cause snow levels to fall to as low as 5500 feet by Sunday afternoon/evening across Southwest and Central Montana, along with over the Continental Divide. While accumulating snow is not uncommon for early June in the Northern Rockies the fact that outdoor recreation is increasing in the mountains and that some mountain passes will see slushy/snow covered conditions will most likely require some form of winter highlight from Sunday night through Monday morning. Snow accumulations of 4 to 8 inches are generally expected above 5500ft over this timeframe, with isolated amounts possibly approaching a foot. Strong westerly flow on the backside of the system will keep it quite windy over the plains for Monday afternoon and evening and High Wind Highlights may be considered for Rocky Mountain Front and parts of the adjacent plains. Expect well below normal temperatures by Monday, with a freeze possible across the southwest Monday night. - Moldan/RCG Tuesday through Friday...Drier conditions along with a day to day warming trend is expected for this period as weak ridging settles into the region. RCG && .PRELIMINARY POINT TEMPS/POPS... GTF 55 75 46 64 / 30 100 100 40 CTB 52 70 46 60 / 40 90 90 40 HLN 56 75 45 61 / 40 90 90 70 BZN 54 81 43 61 / 30 80 90 80 WYS 49 69 37 47 / 30 90 90 80 DLN 54 75 40 53 / 50 90 90 90 HVR 59 82 51 69 / 30 80 100 30 LWT 55 78 46 64 / 30 90 90 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 5, 7:25 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
725 PM MDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 2 NW HELENA 46.61N 112.05W
06/05/2020 M0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
SEVERAL MINUTES OF HAIL AS STORM PASSED
THROUGH HELENA; LARGEST AROUND A HALF INCH.
&&
FMKSpecial weather statement, Jun 5, 8:17 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
817 PM MDT Fri Jun 5 2020
MTZ012-013-050-060245-
Chouteau-Cascade-Judith Basin-
817 PM MDT Fri Jun 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN...
SOUTH-CENTRAL CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...
At 816 PM MDT, strong thunderstorms were located 8 miles southwest
of Belt, or 20 miles southeast of Great Falls, moving northeast at
45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Belt, Highwood, Sluice Boxes State Park and Armington.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4709 11109 4715 11128 4727 11126 4770 11069
4746 11037
TIME...MOT...LOC 0216Z 228DEG 40KT 4728 11101
KredensorSpecial weather statement, Jun 5, 8:28 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
828 PM MDT Fri Jun 5 2020
MTZ052-053-060300-
Broadwater-Jefferson-
828 PM MDT Fri Jun 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROADWATER...
AND SOUTHEASTERN JEFFERSON COUNTIES...
At 827 PM MDT, a strong thunderstorm was located 9 miles east of
Whitehall, or 24 miles southeast of Boulder, moving northeast at 35
mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lewis And Clark Caverns State Park, Cardwell and Radersburg.
This includes the following highways...
Interstate 90 between mile markers 255 and 270.
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4627 11169 4610 11140 4581 11185 4583 11191
4583 11192 4586 11193 4585 11195 4592 11206
TIME...MOT...LOC 0227Z 221DEG 32KT 4591 11192
KredensorSpecial weather statement, Jun 5, 8:43 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
843 PM MDT Fri Jun 5 2020
MTZ053-054-060315-
Broadwater-Meagher-
843 PM MDT Fri Jun 5 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BROADWATER
AND SOUTHWESTERN MEAGHER COUNTIES...
At 842 PM MDT, a strong thunderstorm was located near Toston, or 10
miles southeast of Townsend, moving northeast at 50 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
White Sulphur Springs.
This includes the following highways...
Highway 12 between mile markers 5 and 45, including Deep Creek Pass.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4618 11119 4619 11134 4616 11135 4623 11149
4671 11112 4651 11075
TIME...MOT...LOC 0241Z 218DEG 44KT 4623 11134
KredensorSpecial weather statement, Jun 5, 8:47 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
847 PM MDT Fri Jun 5 2020
MTZ012-013-060330-
Chouteau-Cascade-
847 PM MDT Fri Jun 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN...
SOUTHEASTERN CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES...
At 846 PM MDT, a strong thunderstorm was located 10 miles southeast
of Highwood, or 24 miles south of Fort Benton, moving northeast at 50
mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Geraldine and Shonkin.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4741 11050 4741 11064 4738 11065 4752 11082
4796 11009 4772 10983
TIME...MOT...LOC 0246Z 231DEG 43KT 4747 11065
KredensorSpecial weather statement, Jun 5, 9:10 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 910 PM MDT Fri Jun 5 2020 MTZ011-044-045-060345- Liberty-Hill-Toole- 910 PM MDT Fri Jun 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LIBERTY...EAST CENTRAL TOOLE AND NORTHWESTERN HILL COUNTIES... At 910 PM MDT, a strong thunderstorm was located 11 miles northwest of Chester, moving northeast at 45 mph. Winds in excess of 45 mph and pea size hail are possible with this storm. Locations impacted include... Whitlash. If outdoors, seek shelter inside a building. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4855 11099 4860 11139 4900 11121 4900 11059 TIME...MOT...LOC 0310Z 206DEG 40KT 4865 11112 Kredensor
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:38 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 37 min |
| Jun 5, 7:09 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Jun 5, 7:24 PM MDT | Special Weather Statement | TFX | Madison | 36 min |
| Jun 5, 7:36 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 24 min |
| Jun 5, 8:17 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 5, 8:28 PM MDT | Special Weather Statement | TFX | Jefferson | 32 min |
| Jun 5, 8:43 PM MDT | Special Weather Statement | TFX | Meagher | 32 min |
| Jun 5, 8:47 PM MDT | Special Weather Statement | TFX | Chouteau | 43 min |
| Jun 5, 9:25 PM MDT | Special Weather Statement | TFX | Chouteau | 35 min |
| Jun 5, 10:24 PM MDT | Special Weather Statement | TFX | Glacier | 21 min |
| Jun 5, 10:47 PM MDT | Special Weather Statement | TFX | Glacier | 28 min |
| Jun 5, 11:10 PM MDT | Special Weather Statement | TFX | Glacier | 35 min |
| Jun 5, 11:37 PM MDT | Special Weather Statement | TFX | Phillips | 23 min |
| Jun 6, 12:56 AM MDT | Special Weather Statement | TFX | Glacier | 34 min |
| Jun 6, 9:54 AM MDT | Special Weather Statement | TFX | Beaverhead | 36 min |
| Jun 6, 1:20 PM MDT | Winter Weather Advisory | TFX | 47 hr | |
| Jun 6, 2:30 PM MDT | Special Weather Statement | TFX | Silver Bow | 45 min |
| Jun 6, 3:52 PM MDT | Special Weather Statement | TFX | Beaverhead | 23 min |
| Jun 6, 4:12 PM MDT | Special Weather Statement | TFX | Jefferson | 33 min |
| Jun 6, 4:29 PM MDT | Special Weather Statement | TFX | 16 min | |
| Jun 6, 4:33 PM MDT | Special Weather Statement | TFX | Beaverhead | 27 min |
| Jun 6, 5:16 PM MDT | Special Weather Statement | TFX | Broadwater | 29 min |
Nearby
Special Weather Statements in Montana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.